Hormonal therapy and risk for blood clots for men on ADT


An article just published in the journal Cancer has reported an association between the use of androgen deprivation therapy (ADT) and risk for blood clots among men being treated for prostate cancer.

Edhaie et al. used the linked Surveillance, Epidemiology and End Results (SEER) –Medicare database to identify 154,611 men with prostate cancer who were 65 years or older, and who were initially diagnosed with non-metastatic prostate cancer between 1999 and 2005. within this group of men they then searched for (a) treatment using medical or surgical ADT post-diagnosis and (b) the occurrence of any type of thromboembolic event, including deep venous thrombosis, pulmonary embolism, or arterial embolism (i.e., a blood clot).

Here is what the research team was able to find:

  • 58,466/154,611 men with prostate cancer in this cohort (38 percent) received ADT.
  • The average (median) follow-up was 52 months.
  • 15,950/154,611 men with prostate cancer had at least one thromboembolic event.
    • 8,829/15,950 (55 percent) of the men who had a blood clot had been treated with ADT.
    • 7,121/15,950 (45 percent) of the men who had a blood clot did not get any type of ADT.
  • ADT was clearly associated with an increased risk for a blood clot (adjusted hazard ratio = 1.56), and in addition
  • Duration of ADT was clearly associated with the total number of thromboembolic events.

The authors conclude that,

In this population-based cohort, ADT was associated with increased risk of a [thromboembolic event], and longer durations of ADT were associated with more [thromboembolic events]. Men with intermediate- and low-risk prostate cancer should be assessed for [thromboembolic] risk factors before starting ADT and counseled regarding the risks and benefits of this therapy.

There is some helpful and additional commentary about the study on the Reuters web site today.

According to Reuters, the authors have stated that we really don’t know why this increase risk appears to be present. There are theories, but it is not certain that there is a direct cause and effect. As just one example, it may be that it is a side effect of hormone therapy, such as increase in body fat mass, that is the actual cause of the increase in risk for blood clots.

10 Responses

  1. Thanks for this article. I also read the Reuters piece.

    As a 12-year veteran of ADT as my sole therapy for a challenging case, the title caught my attention.

    Those of us who are ADT veterans are aware of this risk. I learned about it back in early 2000. There are some countermeasures to reduce the risk, and for years I have avoided crossing my legs, and I try to get in some walking on long airline flights. It is also possible to keep weight down, though quite difficult on ADT, and to maintain a good cardiovascular profile, though, again, it takes some effort. I have never had a problem with clots.

    Perhaps the most important risk mitigator is intermittent ADT. Not only does that give many of us substantial time off therapy (a bit over half the time for me; more time off for many of us with lower risk cases), but it also breaks any long-term continuous buildup of factors that might lead to an embolism. The study period started in 1999. That was back when intermittent ADT was still quite controversial. It would be informative if we could compare rates for those on continuous versus intermittent ADT, but that is likely not possible with the SEER data in the study.

    I’m also curious whether some of the patients in the study were on oral estrogen, such as DES. Perhaps that had fallen into disfavor by 1999, but it had become associated with significant cardiovascular risk, and perhaps that also included added risk of clots. My impression is that use of oral DES in the US is rare these days.

    While the risk is fairly low, the occurrence of embolism among ADT patients is not rare. Risk awareness is clearly part of wise use of ADT.

  2. Does this mean we could have stuck to estrogens all along? At 1% of the cost of contemporary ADT?

  3. I have been aware of the risk for 19 years and have been careful about diet and in taking medications and supplements that help prevent clots. I have been fortunate in that respect.

    The abstract of the study mentions men treated by LHRH or orchiectomy. No coding for estrogen was reported. Oral estrogen is known to have a higher risk of clotting and cardiovascular events. Ockrim et al reported less risk of clotting or other cardiovascular events with transdermal E2 in treating advanced prostate cancer. He reports other benefits as related to quality of life and bone density integrity. Cost is another favorable issue. The problem as I see it is dependency of patient adherence to protocol.

    The study did demonstrate an increase in risk for patients treated with ADT. That said, the difference is only 1.1% higher as compared to other men in the study not treated with ADT. Is this difference significant? I would suspect that those treated with ADT had more advanced stages of the disease and that could presumably increase their clotting risk.

  4. I see the key sentence as “Duration of ADT was clearly associated with the total number of thromboembolic events.” Another reason for intermittent androgen deprivation (IAD) — as my friend Jim Waldenfels also made note in his reply. I will say that an interesting occurrence for me was that after being off both Lupron and bicalutamide for 2 months short of 6 years while maintaining with Avodart, it was within about a month after returning to just the addition of bicalutamide, but at triple strength (150 mg) daily that I experienced pulmonary embolisms to both lungs simultaneously that required a 911 call and rush to the ER with subsequent infusion of heparin along with oral warfarin that eventually saved the day. Physician said if I hadn’t been rushed to the ER I likely wouldn’t be here to talk about it. Point being, I can think of no other reason than that the return to bicalutamide, and more so to triple strength bicalutamide, must have triggered this event. In 18 previous years with prostate cancer and 14 of those years on/off/on/off and then back on but for the first time with bicalutamide at triple strength, I had never experienced a blood clot. Likely my increase in age and the length of my continuing prostate cancer played a role along with the triple dose bicalutamide to bring this on so many years later.

  5. This should not be news. The FDA issued a warning on the Lupron-type injections in February 2010 shortly after I got atrial fibrilation 2 months after my first ADT injection. I had a heart exam shortly before my first ADT and 3 months after by my primary doctor. My urologist denied any association, but despite the Mayo Clinic web site firm guidance, he never checked my blood pressure or other cardiac measures. Six months later I got a blood clot in my brain and had a stroke. I have since learned that this chain of events is not uncommon. More attention should be given the cardiac aspects of ADT.

  6. Just curious. Does the risk get reduced when you stop the regimen?

  7. I have to assume that it does … at least after a while … but, as Chuck points out, the risk for thromboembolism also goes up as one ages, so it might be hard to tease out the relative risk criteria in men rather older than you are.

  8. What does this mean to people taking warfarin?

  9. Richard:

    The use of any form of hormonal therapy for prostate cancer in men on warfarin or other drugs that act as blood thinners (e.g., clopidrogel/Plavix) is something that would need to be discussed between the patient, his urologist or oncologist, and his cardiologist or internist. The risks associated with such therapy are variable and depend on the precise reason the patient is being treated with warfarin.

  10. It’s unfortunate that not all oncologists are aware of this risk factor for pulmonary embolism (PE) — especially in India.

    My dad was never warned and he had acute PE and passed away within 1 week of its onset. He did have metastatic prostate cancer and his life expectancy in November 2017 was reduced to 15 months. But he passed away in February 2018. I wish the testing for blood clots in metastatic prostate cancer patients are made mandatory to help the patients live longer.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: